Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 69, NWS Milwaukee, WI

September 19, 2013Dane County, Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 19, 2013, 4:06 PM CDT for Dane County, Iowa County, Sauk County, Wisconsin. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2013, 4:06 PM CDT (21:06 UTC)
Expired
Sep 19, 2013, 4:45 PM CDT
In force
39 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dane County, WI, Iowa County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 4:13 PM CDTTSTM WND DMGAvoca, WITREES DOWN
Sep 19, 4:19 PM CDTTSTM WND GST 58Lone Rock Airport, WI
Sep 19, 4:23 PM CDTTSTM WND DMGAvoca, WIPOWERLINES DOWN.
Sep 19, 4:32 PM CDTTSTM WND DMGDodgeville, WITREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS53 KMKX 192106
SVRMKX
WIC025-049-111-192145-
/O.NEW.KMKX.SV.W.0069.130919T2106Z-130919T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 PM CDT THU SEP 19 2013

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 445 PM CDT

* AT 402 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF RICHLAND CENTER TO BLACKHAWK LAKE
  RECREATION AREA...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOVERNOR DODGE STATE PARK AND DODGEVILLE AROUND 425 PM CDT.
  SPRING GREEN AND REEDSBURG AROUND 435 PM CDT.
  LAKE DELTON AROUND 445 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
EDMUND...BLACKHAWK LAKE REC AREA...IRONTON...LIME RIDGE...LA VALLE...
GOVERNOR DODGE ST PARK...HILL POINT...PLAIN...LOGANVILLE AND
RIDGEWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4320 9044 4321 9029 4317 9020 4355 9020
      4356 9031 4365 9031 4365 8979 4361 8977
      4360 8972 4357 8973 4357 8968 4334 8970
      4331 8973 4330 8973 4329 8970 4300 8972
      4292 9043
TIME...MOT...LOC 2106Z 246DEG 29KT 4349 9029 4307 9037

HAIL...1.00IN
WIND...60MPH

$$

MEB
1 follow-up statement
735 
WWUS53 KMKX 192121
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
421 PM CDT THU SEP 19 2013

WIC025-049-111-192145-
/O.CON.KMKX.SV.W.0069.000000T0000Z-130919T2145Z/
DANE WI-IOWA WI-SAUK WI-
421 PM CDT THU SEP 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SAUK...
NORTHERN IOWA AND NORTHWESTERN DANE COUNTIES UNTIL 445 PM CDT...

AT 416 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF WONEWOC TO 6 MILES NORTH OF
BELMONT...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DODGEVILLE AROUND 430 PM CDT.
  SPRING GREEN AND REEDSBURG AROUND 435 PM CDT.
  LAKE DELTON AROUND 445 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HILL POINT...GOVERNOR DODGE ST
PARK...PLAIN...LOGANVILLE...RIDGEWAY...LELAND...ROCK SPRINGS...NORTH
FREEDOM...ARENA AND BARNEVELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4320 9044 4321 9029 4317 9020 4355 9020
      4356 9031 4365 9031 4365 8979 4361 8977
      4360 8972 4357 8973 4357 8968 4334 8970
      4331 8973 4330 8973 4329 8970 4300 8972
      4292 9043
TIME...MOT...LOC 2120Z 246DEG 29KT 4354 9015 4283 9027

HAIL...1.00IN
WIND...60MPH

$$

MARQUARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:27 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 19, 3:27 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 PM CDT THU SEP 19 2013

.TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

CLEARING SKIES IN SOUTH CENTRAL WI WILL CREATE A GOOD SETUP FOR
STRONG STORMS JUST AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND
EARLY EVENING. ENHANCED LIFT FROM RIGHT ENTRANCE REGION OF
STRENGTHENING UPPER LEVEL JET DUE TO SHARPENING UPPER TROUGH WILL MOVE
ACROSS SRN WI OVERNIGHT. THE SURFACE TROUGH CURRENTLY EXTENDS FROM
AROUND DULUTH THROUGH DES MOINES.

MORNING CONVECTION AND LINGERING CLOUDS HELPED TO LAY OUT AN
EFFECTIVE WARM FRONTAL BOUNDARY ROUGHLY FROM THE WISCONSIN RIVER
VALLEY SOUTHEAST THROUGH WALWORTH COUNTY. DEWPOINTS IN THIS WARM
SECTOR ARE IN THE UPPER 60S TO AROUND 70 EXCEPT WHERE THEY HAVE
MIXED OUT. MIXED LAYER CAPE VALUES ARE AROUND 3000 J/KG WITH MINIMAL
CIN IN SOUTH CENTRAL WI PER SPC MESO ANALYSIS PAGE/RAP. PRECIPITABLE
WATER VALUES ARE AROUND 1.7 WHICH IS IN THE 99TH PERCENTILE FOR
OCCURRENCE. THE MAIN FACTOR THAT IS MISSING FROM THIS SETUP FOR
SEVERE CONVECTION IS SHEAR. 0-6KM BULK SHEAR WILL PEAK AT 20 TO 30
KNOTS AROUND 00Z WITH THE CONVECTION. LOCALLY BACKED WINDS NEAR THE
LAKESHORE COULD LEAD TO HIGHER 0-1KM SHEAR. TORNADO THREAT IS NOT
NIL BUT MARGINAL.

THE GENERAL CONVECTIVE SCENARIO FAVORS A LINE OF STORMS WITH
EMBEDDED SEVERE POTENTIAL. THERE IS ALREADY A LINE FORMING NEAR THE
SURFACE FRONT IN NORTHEAST IOWA THAT IS EXPECTED TO TRACK INTO THE
FAR WESTERN MKX FORECAST AREA AROUND 4 PM. DOWNDRAFT CAPE AND LOW
LEVEL LAPSE RATES WITH INVERTED V FORECAST SOUNDINGS FAVOR DAMAGING
WIND GUST POTENTIAL. THE HIGH CAPE BUT LACK OF SHEAR SUGGESTS
MARGINALLY SEVERE HAIL. THE HIGH PRECIPITABLE WATER MEANS THAT THE
THUNDERSTORMS WILL BE PRODUCING HEAVY RAIN. ONE INCH PER HOUR RAIN
RATES WILL BE LIKELY. WILL NEED TO KEEP AN EYE ON ANY TRAINING
CONVECTION WHICH COULD CAUSE LOCALIZED FLOODING.

.FRIDAY...FORECAST CONFIDENCE IS MEDIUM.

THE SFC TROF/COLD FRONT WILL EXIT THE SOUTHEAST CORNER OF THE
FORECAST AREA RIGHT AROUND 12Z FRIDAY. ALTHOUGH COOLER AND DRIER
AIR WILL BE WORKING INTO THE LOW LEVELS...THERE IS STILL SOME
IMPRESSIVE DEEP LAYER FORCING HANGING BACK TO THE WEST AS A SHARP
MID LEVEL TROF ENTERS WESTERN WISCONSIN. WE ARE STILL UNDER THE
RIGHT ENTRANCE REGION OF THE UPPER JET. SO THE POTENTIAL EXISTS FOR
SOME POST FRONTAL PRECIP ACROSS THE EAST THROUGH ABOUT MID
MORNING...BEFORE IT ALL PUSHES OFF TO THE EAST BY AFTERNOON. SOME
OF THE MODELS ARE DRY AFTER 12Z...OTHERS MORE WET...SO A
CONSENSUS WAS USED AS A BLEND.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE BUILDS ACROSS THE AREA WITH SUNSHINE RETURNING ON
SATURDAY. LOOK FOR HIGHS ONLY IN THE 60S.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE HOLDS BUT BEGINS TO SLIDE EAST. A NORTHEAST FETCH
ACROSS LAKE MICHIGAN WITH DELTA-T/S APPROACHING 14 WILL LIKELY
RESULT IN A FEW MORE CLOUDS ACROSS THE SOUTHEAST. THE AIRMASS
LOOKS TOO DRY FOR ANY LAKE EFFECT SHOWERS.

.MONDAY NIGHT AND BEYOND...FORECAST CONFIDENCE IS MEDIUM.

A SFC TROF ATTEMPTS TO ENTER THE WESTERN CWA MONDAY NIGHT...BUT IT
LOOKS LIKE IT WASHES OUT. THIS IS ONLY WORTH A SLIGHT CHANCE
NORTHWEST OF MADISON. HIGH PRESSURE THEN BUILDS BACK IN FOR MUCH
OF THE REMAINDER OF NEXT WEEK...WITH TEMPERATURES PRETTY CLOSE TO
NORMAL.

&&

.AVIATION/00Z TAFS/...

CONVECTION WILL ARRIVE FROM WEST TO EAST LATE THIS AFTERNOON/EARLY
EVENING JUST AHEAD OF A COLD FRONT AND SHARPENING MID-LEVEL TROUGH
IN GENERALLY A LINE OF THUNDERSTORMS. SCATTERED THUNDERSTORMS ARE
POSSIBLE OUT AHEAD OF THIS AREA. A FEW THUNDERSTORMS ARE EXPECTED TO
BE SEVERE WITH DAMAGING WIND GUSTS THE MAIN THREAT. MARGINALLY
SEVERE HAIL IS ALSO A THREAT.

IN THE WAKE OF THE LEADING EDGE OF CONVECTION...RAIN WITH ISOLATED
THUNDER COULD LINGER THROUGH MUCH OF THE NIGHT. CEILINGS AND
VISIBILITIES COULD DROP TO MVFR. RAIN EXPECTED TO TAPER OFF FROM
WEST TO EAST BETWEEN 09Z AND 12Z. GUSTY WNW WINDS ANTICIPATED FRIDAY
WITH VFR BROKEN CUMULUS CLOUDS DEVELOPING IN THE AFTERNOON.

&&

.MARINE...

GUSTY SOUTH WINDS OVER THE LAKE LED TO EXPANDING THE SMALL CRAFT
ADVISORY DOWN TO THE IL BORDER THROUGH THE LATE EVENING.

THUNDERSTORMS TRACKING FROM WEST TO EAST ALONG A COLD FRONT COULD
PACK WINDS IN EXCESS OF 33 KNOTS AS THEY MOVE THROUGH OVERNIGHT.
BREEZY WEST WINDS IN WAKE OF PASSING COLD FRONT MAY REACH SMALL
CRAFT ADVISORY LEVELS OVER THE ENTIRE NEAR SHORE AREA FOR A TIME ON
FRIDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.

&&

TONIGHT/FRIDAY AND AVIATION/MARINE...MRC
FRIDAY NIGHT THROUGH THURSDAY...DAVIS
Hazardous weather outlook, Sep 19, 2:35 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 PM CDT THU SEP 19 2013

WIZ046-047-051-052-056>060-062>072-201130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
235 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM WEST TO EAST
LATE THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES EAST
ACROSS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS LATER THIS AFTERNOON AND
TONIGHT. THESE STORMS WILL PRODUCE HEAVY RAIN AT TIMES. A TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY MORNING ACROSS SOUTHEAST WISCONSIN
WITH A CHANCE FOR THUNDERSTORMS ELSEWHERE AS THE COLD FRONT EXITS
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

LMZ643>646-201130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
235 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT INTO THIS EVENING FOR
GUSTY SOUTH WINDS THAT WILL CAUSE WAVES TO REACH 5 FEET AT TIMES.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING AS A
STRONG COLD FRONT MOVES EAST ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY MORNING AS THE COLD FRONT MOVES
ACROSS SOUTHERN LAKE MICHIGAN. BREEZY WEST WINDS IN THE WAKE OF
THE FRONT MAY REACH SMALL CRAFT ADVISORY LEVELS FOR A TIME ON
FRIDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Sep 19, 1:29 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
129 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HEAVY RAIN       2 S LA GRANGE           42.77N 88.60W
09/19/2013  M2.40 INCH       WALWORTH           WI   TRAINED SPOTTER

            12 HOUR TOTAL ENDING AT 12 PM CDT.

&&

RSCHAAR
Special weather statement, Sep 19, 3:49 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT THU SEP 19 2013

WIZ056-057-062-063-192145-
COLUMBIA-DANE-IOWA-SAUK-
349 PM CDT THU SEP 19 2013

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL WISCONSIN...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES WEST OF
REEDSBURG TO 43 MILES SOUTHWEST OF REEDSBURG...MOVING NORTHEAST AT 45
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BLACKHAWK LAKE RECREATION AREA BY 355 PM CDT...
  GOVERNOR DODGE STATE PARK BY 410 PM CDT...
  LONE ROCK AIRPORT BY 415 PM CDT...
  SPRING GREEN BY 420 PM CDT...
  REEDSBURG BY 430 PM CDT...
  MAZOMANIE AND BLACK EARTH BY 435 PM CDT...
  WISCONSIN DELLS AND LAKE DELTON BY 445 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MARQUARDT

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:39 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk51 min
Sep 19, 4:45 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette45 min
Sep 19, 5:22 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 3 more38 min
Sep 19, 5:40 PM CDTSevere Thunderstorm WarningMKXRock20 min
Sep 19, 5:53 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock, Walworth, Waukesha52 min
Sep 19, 6:04 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake, Marquette41 min
Sep 19, 6:12 PM CDTSpecial Marine WarningMKX2 hr
Sep 19, 6:14 PM CDTAreal Flood AdvisoryMKXColumbia, Dane3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.